Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Asymptotic solutions of the two-dimensional model wave equation with degenerating velocity and localized initial data

Authors: S. Yu. Dobrokhotov, V. E. Nazaĭkinskiĭ and B. Tirozzi
Translated by: the authors
Original publication: Algebra i Analiz, tom 22 (2010), nomer 6.
Journal: St. Petersburg Math. J. 22 (2011), 895-911
MSC (2010): Primary 35L05
Published electronically: August 18, 2011
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Cauchy problem is considered for the two-dimensional wave equation with velocity $ c=\sqrt x_1$ on the half-plane $ \{x_1\geq 0,x_2\}$, with initial data localized in a neighborhood of the point $ (1,0)$. This problem serves as a model problem in the theory of beach run-up of long small-amplitude surface waves excited by a spatially localized instantaneous source. The asymptotic expansion of the solution is constructed with respect to a small parameter equal to the ratio of the source linear size to the distance from the $ x_2$-axis (the shoreline). The construction involves Maslov's canonical operator modified to cover the case of localized initial conditions. The relationship of the solution with the geometrical optics ray diagram corresponding to the problem is analyzed. The behavior of the solution near the $ x_2$-axis is studied. Simple solution formulas are written out for special initial data.

References [Enhancements On Off] (What's this?)

  • 1. C. C. Mei, The applied dynamics of ocean surface waves, World Sci., Singapore, 1989.
  • 2. J. J. Stoker, Water waves: The mathematical theory with applications, Pure and Applied Mathematics, Vol. IV, Interscience Publishers, Inc., New York; Interscience Publishers Ltd., London, 1957. MR 0103672
    J. J. Stoker, Water waves, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1992. The mathematical theory with applications; Reprint of the 1957 original; A Wiley-Interscience Publication. MR 1153414
  • 3. E. N. Pelinovskiĭ, Hydrodynamics of tsunami waves, Inst. Prikl. Fiz. Ross. Akad. Nauk, Nizhniĭ Novgorod, 1996. (Russian)
  • 4. S. Yu. Dobrokhotov, A. I. Shafarevich, and B. Tirozzi, Localized wave and vortical solutions to linear hyperbolic systems and their application to linear shallow water equations, Russ. J. Math. Phys. 15 (2008), no. 2, 192–221. MR 2410830,
  • 5. S. Yu. Dobrokhotov, B. Tirozzi, and C. A. Vargas, Behavior near the focal points of asymptotic solutions to the Cauchy problem for the linearized shallow water equations with initial localized perturbations, Russ. J. Math. Phys. 16 (2009), no. 2, 228–245. MR 2525408,
  • 6. V. P. Maslov, Perturbation theory and asymptotic methods, Moskov. Gos. Univ., Moscow, 1965. (Russian)
  • 7. S. Yu. Dobrokhotov, B. Tirotstsi, and A. I. Shafarevich, Representations of rapidly decreasing functions by the Maslov canonical operator, Mat. Zametki 82 (2007), no. 5, 792–796 (Russian); English transl., Math. Notes 82 (2007), no. 5-6, 713–717. MR 2399958,
  • 8. T. Vukašinac and P. Zhevandrov, Geometric asymptotics for a degenerate hyperbolic equation, Russ. J. Math. Phys. 9 (2002), no. 3, 371–381. MR 1965389
  • 9. V. A. Borovikov, Uniform stationary phase method, IEE Electromagnetic Waves Series, vol. 40, Institution of Electrical Engineers (IEE), London, 1994. MR 1325462
  • 10. M. V. Fedoryuk, \cyr Metod perevala, Izdat. “Nauka”, Moscow, 1977 (Russian). MR 0507923
  • 11. E. Pelinovsky and R. Mazova, Natural Hazards 6 (1992), 227-249.
  • 12. V. M. Babich, V. S. Buldyrev, and I. A. Molotkov, The space-time ray method. Linear and nonlinear waves, Leningrad. Univ., Leningrad, 1985. (Russian) MR 0886885 (88e:35002)
  • 13. V. M. Babič, Propagation of non-stationary waves and caustics, Leningrad. Gos. Univ. Uč. Zap. Ser. Mat. Nauk 32 (1958), 228–260 (Russian). MR 0111295
  • 14. S. Yu. Dobrokhotov and B. Tirotstsi, Localized solutions of a one-dimensional nonlinear system of shallow water equations with velocity 𝑐=√𝑥, Uspekhi Mat. Nauk 65 (2010), no. 1(391), 185–186 (Russian); English transl., Russian Math. Surveys 65 (2010), no. 1, 177–179. MR 2655250,
  • 15. M. V. Berry, Focused tsunami waves, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 463 (2007), no. 2087, 3055–3071. MR 2360189,
  • 16. V. S. Vladimirov, The equations of mathematical physics, 4th. ed., Nauka, Moscow, 1981; English transl., Mir, Moscow, 1984. MR 0653331 (83i:00029); MR 0764399 (86f:00030)
  • 17. A. Erdélyi, W. Magnus, F. Oberhettinger, and F. Tricomi, Higher transcendental functions. Vol. II, Robert E. Krieger Publ. Co., Inc., Melbourne, FL, 1981. MR 0698779 (84h:33001a)
  • 18. M. Sh. Birman and M. Z. Solomjak, Spectral theory of selfadjoint operators in Hilbert space, Mathematics and its Applications (Soviet Series), D. Reidel Publishing Co., Dordrecht, 1987. Translated from the 1980 Russian original by S. Khrushchëv and V. Peller. MR 1192782
  • 19. V. I. Arnol′d, \cyr Matematicheskie metody klassicheskoĭ mekhaniki., Izdat. “Nauka”, Moscow, 1974 (Russian). MR 0474390
  • 20. S. F. Dotsenko, B. Yu. Sergeevskiĭ, and L. B. Cherkesov, Space tsunami waves induced by sign-variable dislocation of the ocean surface, Investigation of Tsunami, No. 1, Mezhduved. Geofiz. Komitet pri Prezideume Akad. Nauk SSSR, Moscow, 1986, pp. 7-14. (Russian)
  • 21. S. Wang, The propagation of the leading wave, ASCE Specialty Conference on Coastal Hydrodynamics (Univ. Delaware, June 29 -- July 1), 1987, pp. 657-670.
  • 22. S. Ya. Sekerzh-Zenkovich, Simple asymptotic solution of the Cauchy-Poisson problem for head waves, Russ. J. Math. Phys. 16 (2009), no. 2, 315–322. MR 2525418,

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 35L05

Retrieve articles in all journals with MSC (2010): 35L05

Additional Information

S. Yu. Dobrokhotov
Affiliation: Institute for Problems in Mechanics, Russian Academy of Sciences, and Moscow Institute of Physics and Technology, Russia

V. E. Nazaĭkinskiĭ
Affiliation: Institute for Problems in Mechanics, Russian Academy of Sciences, and Moscow Institute of Physics and Technology, Russia

B. Tirozzi
Affiliation: Department of Physics, University of Rome “La Sapienza”, Italy

Keywords: Wave equation with degenerating velocity, asymptotic expansion, wave front, singular Lagrangian manifold, run-up
Received by editor(s): September 13, 2010
Published electronically: August 18, 2011
Additional Notes: Supported by RFBR (grants nos. 08-01-00726 and 09-01-12063-ofi-m) and by a joint project of the Department of Physics of the University of Rome “La Sapienza” and the Institute for Problems in Mechanics, Russian Academy of Sciences
Dedicated: To Vasiliĭ Mikhaĭlovich Babich
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society